Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Buffalo, NY

September 5, 2018Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Sep 5, 2018, 11:19 PM EDT for Erie County, New York. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2018, 11:19 PM EDT (03:19 UTC)
Expired
Sep 5, 2018, 11:45 PM EDT
In force
26 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Erie County, NY

The radar

The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 11:22 PM EDTTSTM WND DMG3 Nne Eden, NYTREE DOWN
Sep 5, 11:34 PM EDTTSTM WND DMGOrchard Park, NYSEVERAL TREES DOWN
Sep 5, 11:40 PM EDTTSTM WND DMG1 W East Aurora, NYPOWER LINES AND TREES DOWN ON KNOX RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS51 KBUF 060319
SVRBUF
NYC029-060345-
/O.NEW.KBUF.SV.W.0062.180906T0319Z-180906T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1119 PM EDT WED SEP 5 2018

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Central Erie County in western New York...

* until 1145 PM EDT.

* At 1119 PM EDT, a severe thunderstorm was located over Derby, or
  near Hamburg, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  West Seneca, Lackawanna, Hamburg, East Aurora, Evans, Elma, Boston
  and Eden.

This includes Interstate 90 between exits 57A and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4259 7905 4272 7907 4289 7863 4276 7855
      4261 7859
TIME...MOT...LOC 0319Z 250DEG 33KT 4267 7895 

HAIL...0.75IN
WIND...60MPH
 
$$

Hitchcock
2 follow-up statements
478 
WWUS51 KBUF 060333
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1133 PM EDT WED SEP 5 2018

NYC029-060345-
/O.CON.KBUF.SV.W.0062.000000T0000Z-180906T0345Z/
Erie NY-
1133 PM EDT WED SEP 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR CENTRAL ERIE COUNTY...

At 1133 PM EDT, a severe thunderstorm was located over Orchard Park,
or near Hamburg, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
West Seneca, Hamburg, East Aurora, Elma, Boston, Eden, Colden and
Orchard Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4262 7891 4274 7892 4289 7863 4276 7855
      4261 7859
TIME...MOT...LOC 0333Z 255DEG 19KT 4274 7875 

HAIL...0.75IN
WIND...60MPH
 
$$

Hitchcock
492 
WWUS51 KBUF 060347
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1147 PM EDT WED SEP 5 2018

NYC029-060356-
/O.EXP.KBUF.SV.W.0062.000000T0000Z-180906T0345Z/
Erie NY-
1147 PM EDT WED SEP 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ERIE COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty 
winds, small hail, and frequent lightning are still possible with 
this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Buffalo.

LAT...LON 4262 7891 4274 7892 4289 7863 4276 7855
      4261 7859
TIME...MOT...LOC 0346Z 250DEG 33KT 4278 7861 

$$

Hitchcock

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 10:34 PM EDT, 45 minutes earlier.

Area forecast discussion, Sep 5, 10:34 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1034 PM EDT Wed Sep 5 2018

.SYNOPSIS...
A cold front will slowly move across Western and Central New York
overnight. This will bring a a few broken lines of showers and
thunderstorms, but more importantly, much cooler weather for the
end of the week. High pressure will move north of the region
Friday and Saturday with dry weather across the region. The next
system is expected to arrive either late Sunday or Monday and
spread rain across much of the Great Lakes and Northeast into
early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Late this evening, a cold front is just north of a Detroit to
Toronto to Ottawa line. Radar shows a broken line of showers and
thunderstorms just ahead of this boundary, with scattered
thunderstorms across eastern Lake Erie. A shortwave embedded in
the upper level flow will continue to push this front
southeastward and across the area overnight. There is poor
agreement among mesoscale guidance, so instead the forecast will
focus the best chance for precipitation along the front. Based
on widespread lightning upstream, the latest update maintains a
risk for thunderstorms overnight.

Thursday...The front should be part way through the state.
Eventually, expect some weak convection during the day.
Precipitation amounts should be fairly paltry and generally under
0.1" but expect enough coverage to warrant a likely mention of
showers and possibly a thunderstorm across the Southern Tier as
the front slowly sags to the south. Otherwise expect abundant
clouds, and most importantly, increasingly more comfortable
humidity levels as dewpoints slowly drop into the 60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Welcome relief from the heat will continue through this period as
the center of a large area of Canadian surface high pressure expands
from near Manitoba Thursday night to just north of region Saturday.
This feature will bring comfortable levels of humidity and maintain
temperatures near normal.

Thursday night a cold front will continue to press southward, with a
northerly flow ahead of the surface high across our region. Skies
will be clear east of Lake Ontario, but south of the lake...and
especially over the higher terrain lingering moisture on an upslope
flow may linger clouds through most if not all of the night. There
may even be a left over shower near the state line early...but for
the most part our region will be dry. The clear skies will allow for
temperatures to drop into the upper 40s to lower 50s east of Lake
Ontario, while to the south overnight lows will remain in the upper
50s to around 60.

Friday may be a day that we start mostly sunny, only to have self
destructive clouds as a thin layer of moisture remains near 3-4K
feet, and low level lapse rates readily steepen. The clouds and
light northerly winds will maintain temperatures near normal, within
the upper 60s to lower 70s for highs. Friday night the clouds will
begin to thin and with clearing skies and the heart of the cold air
aloft coming over the region, we should have overnight lows ranging
from the mid 40s in the interior cool spots...to mid 50s closer to
the lakes.

On Saturday the center of the broad surface high will pass just to
the north of Lake Ontario. This will maintain dry, pleasant
conditions over the Eastern Great Lakes region. With 850 hPa
temperatures only in the upper single digits...and with a mix of sun
and clouds high temperatures will struggle to climb out of the 60s
for many. With a cooler start...Saturday night will likely be the
coolest night this period...with lows in the lower 40s interior, to
mid 50s closer to the lakes.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The focus this period will be upon Sunday-Monday when the remnants
of tropical system Gordon passes near our region. This feature has
the potential to bring moderate to heavy rain.

Sunday will likely start the day dry with Canadian high pressure
slipping towards Quebec and northern New England. In recent model
runs, the operational models have delayed the onset of rain from
Gordon...with now rain likely not to reach our region till later
Sunday...or possibly even Sunday night.

The center of what is left of Gordon will advance to the northwest
of Lake Erie Monday night. Initial rains on isentropic upglide will
become enhanced as the upper level low nears us...likely in the
Sunday night to Monday time period. Will continue to mention some
enhancement to the weather wording with moderate rains likely in the
Sunday night to at least early Monday time period. The upper level
low over the surface low will allow for minimal deepening to the
surface low...and thus we'll maintain moderate winds...even though
this is a classic track for much strong wind events in the fall.

Tuesday a shower may linger...but behind the tropical remnants,
drier air will likely produce a dry period Tuesday-Wednesday. A
surface high pressure will pass over the region later Tuesday, and
with southerly flow and building heights aloft, we'll have a warming
trend to the surface temperatures. Highs Tuesday will rise a few
degrees above normal...into the low to mid 70s, while Wednesday will
likely have afternoon temperatures reaching the upper 70s to lower
80s across the area.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
A cold front will slowly approach the region with an eventual
IFR-MVFR cloud deck and scattered showers and thunderstorms into
Thursday. These will taper off late Thursday afternoon when the
cold front moves slowly into SE NY and Central PA. Meanwhile,
cigs will slowly lift Thursday afternoon.

Outlook...

Thursday Night...VFR with areas of inland valley fog.
Friday and Saturday...VFR.
Sunday...Mainly VFR with a chance of showers and thunderstorms late.
Monday...MVFR with showers.

&&

.MARINE...
Showers or short-lived storms will be possible with a cold
front overnight into Thursday for all marine locations.
Conditions will slowly improve later Thursday, with dry weather,
light winds, and minimal wave heights for Friday. A NE flow may
produce Small Craft Advisory Conditions south of Lake Ontario
on Saturday. The next system should arrive late Sunday and last
through Monday with possible Small Craft Advisories as a low
moves northeast through Lake Huron.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Zaff
NEAR TERM...Apffel/Zaff
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Apffel
MARINE...Apffel/Zaff
Hazardous weather outlook, Sep 5, 7:24 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
724 PM EDT Wed Sep 5 2018

NYZ001>008-010>014-019>021-085-062330-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
724 PM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-062330-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
724 PM EDT Wed Sep 5 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 5, 11:15 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1115 PM EDT WED SEP 5 2018

NYZ010-085-060345-
Southern Erie-Northern Erie-
1115 PM EDT WED SEP 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ERIE COUNTY...

At 1115 PM EDT, a strong thunderstorm was located over Derby, or 8
miles west of Hamburg, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hamburg, East Aurora, Evans, Boston, Eden, Colden, Orchard Park,
Angola, North Collins and Derby.

This includes Interstate 90 between exits 57A and 57.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4258 7905 4270 7909 4283 7861 4264 7851
TIME...MOT...LOC 0315Z 250DEG 33KT 4268 7899

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:28 PM EDTSpecial Marine WarningBUF62 min
Sep 5, 11:15 PM EDTSpecial Weather StatementBUFErie30 min
Sep 5, 11:48 PM EDTSpecial Weather StatementBUFWyoming42 min
Sep 5, 11:57 PM EDTSevere Thunderstorm WarningBUFGenesee, Wyoming48 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.